Wisconsin, 2023Drought in Wisconsin, August 8 to 31, 2023
August 8 to 31, 2023 · NWS GRB · 4 events in 4 counties and zones
Drought conditions worsened into the Severe Drought (D2) category across portions of north-central Wisconsin by the middle of the month and continued into September.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Drought conditions worsened into the Severe Drought (D2) category across portions of north-central Wisconsin by the middle of the month and continued into September.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Aug 7, 9:28 PM CST, 2 hours 32 minutes earlier.
Area forecast discussion, Aug 7, 9:28 PM CST, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
1028 PM CDT Mon Aug 7 2023
Updated aviation portion for 06Z TAF issuance
.SHORT TERM...Tonight and Tuesday
Issued at 247 PM CDT Mon Aug 7 2023
Synopsis: Low pressure will continue to exit the region over the
eastern Great Lakes through tonight, while a decaying cold front
will sag into northern Wisconsin late this afternoon into tonight.
On Tuesday, weak high pressure will settle across the region as a
weak shortwave (currently over the northern Plains) moves across
southern Wisconsin and northern Illinois.
Sky & Precip: Convective clouds will continue to build over
north-central WI within a weak moisture axis ahead of the decaying
cold front. A few showers have developed over the hour and convective
allowing models continue to generate isolated showers and storms
within this moisture axis into the evening. Both the HRRR and RAP
are under doing surface based instability (currently estimated at over
1000 j/kg). With temps approaching their convective temps early
this afternoon, isolated to scattered showers/storms remain
expected to develop and slowly move southeast before dissipating
prior to reaching the Bayshore and the Fox Valley late this
evening. Thereafter, clearing skies and light winds will promote
ground fog formation, particularly where showers occur.
Tuesday will generally be a quiet and seasonable late summer day
with temps a few degrees above normal. A few convective allowing
models generate light showers in a convergent area of far
northeast WI late in the afternoon. However, forecast soundings
show a significant cap between 10 kft and 15 kft, which will be
hard for any convection to overcome considering the high cloud
heights. Therefore removed precip chances.
Temps & Winds: Used the best performing guidance for temps over
the next 24 hours as the airmass changes little. Temps should
therefore remain slightly above normal. Light north winds today
will back to the northwest on Tuesday.
.LONG TERM...Tuesday Night Through Monday
Issued at 247 PM CDT Mon Aug 7 2023
An elongated upper-level high pressure to extend from FL to TX
into the northwest CONUS by this weekend. A low amplitude flow
across the northern tier of states will bring a series of
shortwave troughs and cold fronts through the Great Lakes region
with an assortment of precipitation chances. Timing of each system
remains a challenge as models differ, thus making for a low
confidence forecast.
Tuesday night and Wednesday...
Quiet conditions are expected Tuesday night with a very weak area
of high pressure drifting through the area. Mostly clear skies
will prevail for most of the night, although some high clouds may
start to arrive toward daybreak over north-central WI from a
system moving into the Upper MS Valley. A light west-southwest
wind will begin to tap warmer air with min temperatures to range
from the middle 50s north-central WI, to the lower 60s east-
central WI. Models continue to advertise two separate shortwave
troughs moving east across the e-central CONUS. One trough is
forecast to move from the central Plains into the mid-MS Valley,
while the second trough moves from the Canadian Prairie into
southern Ontario/northern Great Lakes. Strong mid-level forcing to
stay north or south of northeast WI, however a cold front will be
sagging south through the forecast area through the day. Despite
peak heating, instability is marginal at best with SBCAPES < 200
J/KG. There is pretty strong shear present (35-45 knots), thus any
storms that can develop may become locally strong with gusty
winds. Have kept pops in the chance category for now with higher
values across the north where stronger shear to be present. Max
temperatures to be in the upper 70s to around 80 degrees north,
middle to upper 80s south.
Wednesday night and Thursday...
Chance pops will need to be carried over through at least
Wednesday evening as the cold front and both shortwave troughs to
still be in the process of exiting the area. Skies should then
begin to clear from northwest to southeast with a push of CAA
behind the front. Min temperatures Wednesday night to be in the
lower to middle 50s (a few upper 40s possible in our typically
colder spots), middle 50s to around 60 degrees south. Northeast WI
to reside between systems on Thursday and with little evidence of
any forcing mechanisms, have kept the day dry under partly cloudy
skies. Max temperatures to be a bit cooler behind the cold front
with readings in the middle to upper 70s north/near Lake MI, lower
to middle 80s south.
Thursday night and Friday...
Clouds will be on the increase Thursday night as the next cold
front/shortwave trough move southeast from the Canadian Prairie
into ND/Upper MS Valley. A push of WAA ahead of this system could
already bring a chance of showers/thunderstorms into northeast WI
after midnight. This system will move into the Great Lakes on
Friday with sufficient lift/forcing/moisture present to bring a
good likelihood of showers/thunderstorms to the forecast area.
Severe potential looks limited based on the current timing of rain
late Thursday night into Friday. If this system were to slow
down, then we would need to re-evaluate the situation. Max
temperatures on Friday to be in the upper 60s to lower 70s north,
middle 70s to around 80 degrees south.
Friday night and Saturday...
Precipitation chances could linger through most of Friday night
depending on the exact timing of the system. Anticipate mainly
just showers by this time as better lift/instability to have
shifted east. There is a concern for small precipitation chances
returning to northern WI on Saturday as a cyclonic flow and weak
shortwave to be in the vicinity. Any precipitation appears to be
on the light side. Otherwise, generally partly sunny skies are
expected on Saturday with max temperatures in the upper 60s to
lower 70s north, middle to upper 70s south.
Saturday night through Monday...
Forecast confidence is rather low by the start of next week as
model timing of subsequent systems diverge quite a bit. Some
models bring precipitation chances on Sunday, others say Monday.
Due to this large spread in timing, have deferred to the consensus
solution which brings small chance pops to the forecast area for
both Sunday and Monday. Temperatures would be close to seasonal
normals.
&&
.AVIATION...for 06Z TAF Issuance
Issued at 1023 PM CDT Mon Aug 7 2023
An isolated shower is still possible across northern Wisconsin
through 06z, otherwise patchy fog will be the main concern.
The greatest potential for for will be across northern Wisconsin
where CIGS/VSBY's may fall into the MVFR/IFR or lower category.
Any fog should burn off by 14z Tuesday. Fair weather cumulus will
develop late tomorrow morning and continue into early Tuesday
evening between four and six thousand feet. For the KMTW TAF site,
have the northwest winds veering southeast by 21z with lake
breeze. Northwest winds are expected to gust to 15 knots into
mid afternoon before becoming light and variable around sunset.
&&
.GRB WATCHES/WARNINGS/ADVISORIES...
None.
&&
SHORT TERM.....MPC
LONG TERM......Kallas
AVIATION.......Eckberg
Hazardous weather outlook, Aug 7, 8:00 PM CST, 4 hours before
Hazardous Weather Outlook
National Weather Service Green Bay WI
900 PM CDT Mon Aug 7 2023
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-090200-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
900 PM CDT Mon Aug 7 2023
This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.
.DAY ONE...Tonight
Patchy fog could restrict visibilities for motorist across
northern Wisconsin late tonight.
.DAYS TWO THROUGH SEVEN...Tuesday through Monday
There is a chance of thunderstorms Wednesday afternoon into
Wednesday evening. The risk of severe thunderstorms is low at
this time.
There is a also a chance of thunderstorms at times from late
Thursday night into Friday evening. It is too early to discern any
severe weather potential at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed tonight.
LMZ521-522-541>543-090200-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
900 PM CDT Mon Aug 7 2023
This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.
.DAY ONE...Tonight
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Tuesday through Monday
There is a slight chance of thunderstorms Wednesday afternoon into
Wednesday evening.
There is also a chance of thunderstorms on Friday into Friday
evening. Any storms could pose a hazard to mariners.
Eckberg
Drought, Vilas
- When
- August 8, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Vilas forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 46.053, -89.515 (the zone’s center; the record gives no point)
Severe Drought (D2) conditions developed across portions of south-central and northwest Vilas County by the middle of the month.
Drought, Oneida
- When
- August 8, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Oneida forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 45.706, -89.522 (the zone’s center; the record gives no point)
Severe Drought (D2) conditions developed across the western half of Vilas County at the beginning of the month, then expanded across much of the rest of the county during the latter half of the month.
Drought, Lincoln
- When
- August 8, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Lincoln forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 45.338, -89.735 (the zone’s center; the record gives no point)
Severe Drought (D2) conditions developed across most of the county at the beginning of the month, then expanded into the far southern part of the county by the end of the month.
Drought, Langlade
- When
- August 8, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Langlade forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 45.262, -89.072 (the zone’s center; the record gives no point)
Severe Drought (D2) conditions developed across the northwest half of the county at the beginning of the month and continued into September.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Hawaii, August 8 to 16, 2023102 deaths · 32 injured · $5.6 billion · 3 events
- Tornadoes and Hail in Colorado, August 8, 2023$1.2 million · EF3 · 27 events
- Hail and Damaging Winds in Georgia, August 8, 20231 death · $4,000 · 60 kt wind · 40 events
- Excessive Heat in Texas, August 8, 20231 death · 1 event
- Wildfire in Texas, August 8 to 13, 2023$2.0 million · 3 events
- Flash Flood and Hail in New Mexico, August 8, 2023$1.0 million · 0.88 in hail · 4 events
- Damaging Winds and Lightning Strike in Oklahoma, August 8, 2023$492,000 · 65 kt wind · 9 events
- Flash Flooding and Hail in Kansas, August 8 to 9, 2023$120,000 · 1 in hail · 29 events
- Hail and Damaging Winds in Georgia, August 8, 2023$65,000 · 1 in hail · 26 events
- Tornado and Hail in Colorado, August 8, 2023$30,000 · EF1 · 14 events
- Tornadoes and Flash Flood in Massachusetts, August 8, 2023$19,000 · EF1 · 24 events
- Excessive Heat in Oklahoma, August 8 to 12, 202357 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1139671, 1139681, 1139684, 1139688.